Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 145, NWS Sioux Falls, SD

June 21, 2007Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2007, 8:15 PM CDT for Gregory County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 8:15 PM CDT (01:15 UTC)
Expired
Jun 21, 2007, 9:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 220115
SVRFSD
SDC053-220200-
/O.NEW.KFSD.SV.W.0145.070622T0115Z-070622T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF GREGORY...OR ABOUT 19 MILES
  EAST OF WINNER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREGORY AROUND 820 PM CDT...
  BURKE AROUND 835 PM CDT...
  HERRICK AROUND 845 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4347 9951 4311 9951 4308 9903 4336 9909

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 220132
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT THU JUN 21 2007

SDC053-220200-
/O.CON.KFSD.SV.W.0145.000000T0000Z-070622T0200Z/
GREGORY SD-
832 PM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN GREGORY COUNTY...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF DIXON...OR ABOUT 25
MILES EAST OF WINNER...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   GREGORY AROUND 845 PM CDT...
   BURKE AROUND 900 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4347 9951 4301 9952 4302 9899 4341 9918

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:03 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 4:03 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT THU JUN 21 2007

.DISCUSSION...
BUSY MORNING AS HP SUPERCELL KICKED OUT SOFTBALL SIZED HAIL FROM
NORTHERN BRULE INTO WESTERN AURORA COUNTY. SCATTERED SEVERE
THUNDERSTORMS DEVELOP FARTHER EAST AND AMAZINGLY DID NOT BECOME
QUITE AS ORGANIZED OVER NORTHWEST IOWA AS PREVIOUSLY THOUGHT. LOOKS
LIKE LLJ MAY HAVE BEEN JUST WEAK ENOUGH AT 25 KNOTS FROM THE
SOUTHWEST TO KEEP INFLOW AT A MINIMUM. TONIGHT VERY TRICKY AS
OUTFLOW BOUNDARY HAS SURGED MUCH FARTHER SOUTH INTO CENTRAL NE THAN
ANY MODEL HAS INDICATED. SO...WITH STRONG WAVE MOVING INTO WESTERN
SD LATE THIS AFTERNOON MAIN CONVECTIVE THREAT MAY BE FARTHER SOUTH
THAN THE GFS SHOWS AND A LITTLE CLOSER TO THE NAM. SEEMS LIKE
SURFACE TO NEAR SURFACE CONVECTION WOULD DEVELOP OVER WESTERN
NEBRASKA...WITH MORE OF AN ELEVATED THREAT FARTHER NORTH. SO...WILL
CONTINUE WITH RELATIVELY HIGH POPS TONIGHT.

FRIDAY ALSO BRINGS QUESTIONS AND CONCERNS AS UPPER LEVEL SUPPORT
SLOW TO EXIT BUT LOW LEVELS MARGINALLY UNSTABLE...MAINLY IN THE
EASTERN CWA. SO...WILL CONTINUE CHANCES SIMILAR TO GOING FORECAST.

SATURDAY SHOULD SEE STABILIZING CONDITIONS WITH A PLEASANT DAY
EXPECTED. WINDS WILL BEGIN TO INCREASE FROM THE SOUTHEAST ON
SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES GETTING MUCH WARMER.

IN THE LATTER PERIODS(MON-THU)...STILL LOOKS LIKE MONDAY WILL BE A
HOT ONE WITH TUESDAY A LITTLE MORE UP IN THE AIR AS TIMING OF
BOUNDARY A TOUGH CALL. WILL CONTINUE LOW POPS FOR INCOMING BOUNDARY
MONDAY NIGHT INTO WEDNESDAY...BUT LEAVE THURSDAY DRY.

&&

.AVIATION...
VFR WILL PREDOMINATE WITH THUNDERSTORMS EXPECTED TO REDEVELOP OVER
THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

08
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 2:37 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WEBB                    42.95N 95.01W
06/21/2007  E1.00 INCH       CLAY               IA   BROADCAST MEDIA

&&

JLAFLIN
Local storm report, Jun 21, 5:46 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             8 N KIMBALL             43.86N 98.96W
06/21/2007  E1.00 INCH       BRULE              SD   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT.

1012 AM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/21/2007  E2.00 INCH       BRULE              SD   PUBLIC

            NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
            WITH A FEW HAIL STONES CLOSER TO 2 INCHES.

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E4.25 INCH       AURORA             SD   FIRE DEPT/RESCUE

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

1125 AM     HAIL             3 WSW CANOVA            43.86N 97.56W
06/21/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

0115 PM     TSTM WND GST     1 N BERESFORD           43.09N 96.78W
06/21/2007  E60.00 MPH       LINCOLN            SD   TRAINED SPOTTER

            BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD

0120 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
06/21/2007                   UNION              SD   TRAINED SPOTTER

            SCATTERED TREES DOWN IN BERESFORD, BIGGEST WAS 2 1/2
            INCHES IN DIAMETER

0145 PM     HAIL             HAWARDEN                43.00N 96.48W
06/21/2007  E0.88 INCH       SIOUX              IA   TRAINED SPOTTER

0230 PM     HAIL             WEBB                    42.95N 95.01W
06/21/2007  E1.00 INCH       CLAY               IA   BROADCAST MEDIA

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 21, 9:30 PM CDTFlash Flood WarningFSDGregory90 min
Jun 21, 9:44 PM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jun 21, 10:18 PM CDTFlash Flood WarningFSDCharles Mix, Douglas87 min
Jun 21, 10:51 PM CDTTornado WarningFSDCharles Mix24 min
Jun 21, 11:07 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 21, 11:25 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 21, 11:54 PM CDTSevere Thunderstorm WarningFSDTurner36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.